Missouri, 2022

Tornado and Damaging Winds in Missouri, March 29, 2022

March 29, 2022 · NWS EAX · 3 events in 1 county or zone

A line of thunderstorms formed in eastern Kansas and pushed eastward into northwest Missouri. There were a couple mesovortex tornadoes within the line, one of which caused damage in St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of thunderstorms formed in eastern Kansas and pushed eastward into northwest Missouri. There were a couple mesovortex tornadoes within the line, one of which caused damage in St. Joseph. There was also some sporadic wind damage in the St Joseph area, but could not be confirmed as tornadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 29, 5:33 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 29, 5:33 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Tue Mar 29 2022

.Discussion...
Issued at 338 PM CDT TUE MAR 29 2022

Key Message:

- Strong to severe thunderstorms possible late this evening as a
  line of storms moves eastward through portions of the area.

Warm front continues to lift northward, currently entering far
southwestern sections of the CWA. Moisture within the warm sector is
largely modified in the mid 50s. While a capping inversion has
limited convective development this afternoon, increasing large
scale ascent and frontal forcing will allow thunderstorms to quickly
develop over portions of central/eastern Kansas late this afternoon
into the early evening. Storm mode will initially favor semi-
discrete high-based cells before transitioning to QLCS during the
evening hours. Instability will be a limiting factor as the line
of storms progresses eastward into the CWA, with a gradual
decrease in storm intensity anticipated east of the KC Metro Area.
An increasing LLJ this evening will help enhance low-level shear,
with ~200 J/kg of SRH expected as the line enters the forecast
area. A brief tornado embedded within the line cannot be ruled
out, assuming boundary layer cooling/decoupling does not occur too
quickly. The highest threat for severe weather will be across
eastern Kansas into the western quarter of Missouri, where in
addition to the brief spin-up, quarter-sized hail and wind gusts
up to 60 mph will be possible. The most likely window for severe
weather within our CWA will occur between 7pm and midnight. Flash
flooding looks to be a low threat, with the progressive nature
expected with the most robust convection and 1 and 3 hour FFG
remaining 1.75" to 2.50" respectively.

Post-frontal precipitation chances hang around for a good portion of
Wednesday as another piece of energy rotates into the area. With the
clouds/precip and CAA, a much cooler day is expected with
temperatures steady or slowly falling during the day, mainly in the
40s by mid/late afternoon. Cannot rule out a short window of
precipitation transitioning to a light snow late Wednesday night
into Thursday morning, albeit no accumulations are expected. Next
chance of rain returns Friday night as another shortwave trough
moves across the central CONUS.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT TUE MAR 29 2022

VFR conditions are expected to deteriorate quickly as a line of
showers and thunderstorms moves in from the west. Storms are
expected to enter the vicinity of the terminals in the next couple
of hours. Primary hazards include high winds, quarter inch hail,
and heavy rainfall. CIGS and VIS are expected to decrease
significantly, especially in heavy downpours.

Thunderstorms are expected to vacate the terminals around midnight
with rain lingering through the morning. Gusty winds persist even
outside of thunderstorms with gusts around 20-30 kts anticipated.
Southerly winds become northwesterly behind a cold front which is
expected to move through around 10Z-12Z. Precipitation is
moves out near midday; however, MVFR CIGs hang around through the
remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Pesel
Hazardous weather outlook, Mar 29, 1:40 PM CST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
240 PM CDT Tue Mar 29 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
240 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Southerly winds gusting up to 40 mph are expected this afternoon.

 Severe weather is possible today between 7 PM and 4 AM across the
 entire forecast area. Greatest chance for severe weather is along
 the MO/KS border. Damaging winds up to 60 mph and hail up to
 quarter-sized are the main concerns. Can't rule out a few brief
 tornadoes tonight, as well. Showers and storms continue Wednesday,
 but no severe weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A dusting of light snow is possible Thursday morning north of HWY
 36.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
March 29, 7:50 PM CST to 7:53 PM CST
Where
Buchanan County, 2.79 mi E of St Joseph
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.773, -94.798

Roof damage occurred at East Hills Mall, just upstream of a confirmed tornado. It is possible this damage was from the same circulation, but could not be confirmed as tornadic damage.

Thunderstorm Wind, Buchanan

When
March 29, 7:51 PM CST to 7:54 PM CST
Where
Buchanan County, 3.72 mi E of St Joseph
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.770, -94.780

Roof damage to a couple houses east of East Hills Mall. This damage occurred just upstream of a confirmed tornado, but could not be verified as tornadic damage.

Tornado, Buchanan

When
March 29, 7:54 PM CST to 7:55 PM CST
Where
Buchanan County, 3.57 mi ENE of St Joseph to 3.86 mi ENE of St Joseph
Rating
EF1
Path length
0.3 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.781, -94.784

A QLCS mesovortex tornado formed along a progressive line of storms that moved through the St. Joseph area. EF-1 damage occurred at a residence on the northeast side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011974, 1011975, 1011977.